Social Effects of Steroid Treatment
May 31, 2008
I recently went on an online dating service looking at men in my age range (40-60), and I noticed something striking: nearly all of the men with really muscular bodies listed their status as positive.
I was in my 20's when steroids treatments for HIV were all the rage, so to speak. At the time, I felt a mixture of joy that people who needed to gain weight and energy had something to help, but as a negative man I also felt a sense of injustice. Why couldn't I have the same access to these meds?
Now that I am a doctorally trained researcher and in middle age, I'm a little less jealous of people on steroids, but I still worry about the broad social impact. There are few things gay men respond to more strongly than the chance to look more muscular. Selectively giving extra opportunities to people, contingent on their having HIV, is asking for trouble. When I noticed the pattern on the dating website, it was astonishing how strong the correlation was between muscularity and HIV status.
I would never go out and get HIV in order to get steroids, and I don't think any sane person would. But people respond to associations built up in experience. If the best route to an enduringly muscular physique is to get HIV, it's likely to keep fueling the epidemic.
Do HIV providers worry about this? Would they ever consider being more liberal in their use of testosterone and other sex hormones with negative men in order to avoid creating this perverse incentive?
I, for one, would love to be able to have a rational conversation about steroid use and my options with an experienced professional and be respected for wanting to at least consider something that might improve both my appearance and quality of life, even though I am not positive.
Response from Dr. Frascino
You really think that steroid use is "fueling the epidemic" and that physicians who limit the use of these potent agents to those who have a documented indication for their use are "creating a perverse incentive"??? YIKES!!! No doubt you do indeed need a "rational conversation about steroid use with an experienced professional"!!!
Testosterone and other anabolic/androgenic steroids are potent hormones that can have significant side effects and toxicities. These drugs should never be utilized for merely pumping up the pecs to increase your chance of getting laid during next weekend's circuit party!
The reason many HIVers use testosterone replacement therapy is that many HIVers have hypogonadism (low serum testosterone levels)! Hypogonadism is associated with loss of muscle mass, decreased bone density, depression, fatigue and a host of other symptoms. Testosterone replacement therapy helps bring the levels back into the normal range. The side effect/toxicity profile of these agents is significant. (See below.) As with all prescription drugs, physicians must weigh the risks associated with a particular drug against its potential benefit. When considering testosterone replacement therapy, the potential benefits outweigh the potential risks when treating an person (HIV-positive or negative) with documented symptomatic hypogonadism. The benefits do not outweigh the risks for someone (HIV-positive or negative) who does not have hypogonadism. I'd suggest you take a read through the archives. (Do a search for anabolic steroids, androgenic steroids, testosterone.) I'm confident your "sense of injustice" will quickly evaporate. Finally, if you want to look better naked, spend less time online cruising and hit the gym instead!
side effects of testosterone Jan 2, 2007
I have been positive for 20 years and am on 5 HIV meds. My Dr. checked my testosterone and it was low, so she put me on testosterone. My question is, what are the side effects? I have been told it is possible for my testies to shrink and grow breasts. if this is the case, when i stop taking it, do these effects go away. Oh, by the way, thanks for the forum and the web page. Bob
Response from Dr. Frascino
The most common unwanted side effects of testosterone include increased facial and body hair, oily skin, acne, male-pattern baldness, water retention, joint stiffness, increased levels of liver enzymes, a deep or hoarse voice, growth of the clitoris (women) and menstrual irregularities (women). In men, at higher doses over longer periods of time, testosterone can increase sex drive (not necessarily an "unwanted" side effect!), mood swings, aggressive behavior, persistent painful erections, shrinking testicles and breast tissue growth.
In addition, long-term use of high-dose testosterone can damage the liver, causing jaundice, hepatitis, bleeding or, possibly, cancer. There is also an increased risk of accelerating a pre-existing prostate cancer.
It's important to note that side effects from testosterone vary considerably from person to person. I included the extensive list above to remind our readers that testosterone is not a completely benign drug and should not be taken unless medically indicated.
Getting back to your particular situation, you have documented low levels of testosterone. This is a very common condition for HIVers and can be associated with a variety of symptoms, including fatigue, decreased weight and muscle mass, decreased libido and depressed mood. Consequently, replacement therapy to bring your testosterone levels back into the normal range is warranted. When you have documented hypogonadism the benefits of receiving testosterone replacement therapy outweigh the risks. I recommend using one of the topical agents (Testim or AndroGel) for testosterone replacement therapy, as it is more "physiologic" not to mention less painful than injections. You can read much more about hypogonadism (low testosterone) and its treatment in the archives. Have a look!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Erectile Dysfunction After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Herpes After Licking Genital Worried I Have HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Can You Get Std If You And Your Partner Are Virgin And Have Oral Sex?
- Does HIV Symptoms Reappear 6 Months After Exposure?
- Frottage Anus Penis Without Penetration
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.